Iowa, 2003

Hail and Damaging Wind in Iowa, July 27, 2003

July 27, 2003 · NWS DVN · 2 events in 2 counties and zones

Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. Across Bureau County Illinois, most of the damage was mainly along and north of U.S. 6. Illinois 89 north and south of Spring Valley was closed with trees across the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:15 AM CST, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 27, 1:15 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT SUN JUL 27 2003

OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE
ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES
CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED
THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS
NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z
ANALYSIS.  THE STRONGEST CAPPING IS ACTUALLY BELOW THIS
LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE
THROUGHOUT THE AREA.  THIS SAID...THE FRONT CONTINUES TO MAKE SLOW
PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE
ARRIVING FROM UPSTREAM.  WILL USE A HEAVY NOW CAST INFLUENCE ON THE
FIRST PERIOD TODAY.  FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE
ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE
SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING.

LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH.
THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI.  COOLER
WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS
NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY
WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT
SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS
LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS.  THE ETA IS LESS
AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD.
CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY
NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL
NO INTRODUCE ANY CHANGES.

NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN
Hazardous weather outlook, Jul 27, 3:20 AM CST, 6 hours 3 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A
COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD
TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT
EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL
THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34.  AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE
MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS
OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE
THREAT FOR HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING.

ERVIN

In the hours before

Local storm report, Jul 27, 9:14 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    MUSCATINE                 IA   .25 INCH HAIL
07/27/03   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
July 27, 9:23 AM CST to 9:25 AM CST
Where
Scott County, Blue Grass
Measured
1 in hail
Property damage
$30,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.517, -90.767

Thunderstorm Wind, Clinton

When
July 27, 9:40 AM CST to 9:44 AM CST
Where
Clinton County, Dewitt
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Crop damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.817, -90.550

Branches down

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368785, 5368786.